Kansas, 2011

Hail and Damaging Winds in Kansas, May 30 to 31, 2011

May 30 to 31, 2011 · NWS ICT · 15 events in 4 counties and zones

A strong upper level disturbance and associated frontal boundary generated a line of strong to severe thunderstorms surging southeast across central Kansas during the late evening hours on the 30th. Winds up to 65 mph and hail up to quarter size was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong upper level disturbance and associated frontal boundary generated a line of strong to severe thunderstorms surging southeast across central Kansas during the late evening hours on the 30th. Winds up to 65 mph and hail up to quarter size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 7:15 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 30, 7:15 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CDT MON MAY 30 2011

.UPDATE...
SCATTERED ELEVATED CONVECTION CONTINUES TO PERCOLATE ACROSS THE
FLINT HILLS AS SUNSET APPROACHES. WINDS ALSO CONTINUE TO HOWL FOR
AREAS ALONG/WEST OF THE I-135 CORRIDOR...AND HAVE EXTENDED THE
WIND HEADLINES UNTIL 11 PM IN THESE AREAS. THE NEXT AREA OF
CONCERN IS WITH SOUTHWARD BUILDING OF THE CONVECTIVE LINE ACROSS
SOUTH CENTRAL NEBRASKA. EXPECT THIS TREND TO CONTINUE SOUTH
INTO NORTH CENTRAL KANSAS THROUGH MIDNIGHT...AS CONVERGENCE LOW
LEVEL CONVERGENCE INCREASES WITH THE MERGER OF THE SURFACE COLD
FRONT AND DRY-LINE JUST WEST OF THE FORECAST AREA. MESO DATA OFF
THE SPC PAGE SUGGESTS VERY GOOD POTENTIAL FOR DEVELOPMENT OF COLD
POOL WITH LINEAR CONVECTION WHICH LOOKS TO SUPPORT THE GOING
FORECAST GRIDS WITH HIGHER POPS TOWARD MIDNIGHT ACROSS CENTRAL
KANSAS. SINCE BACKGROUND/GRADIENT WINDS ARE ALREADY JUST BELOW
SEVERE WIND CRITERIA IN PARTS OF CENTRAL KANSAS (HENCE HIGH WIND
WARNING)...IT WONT TAKE MUCH TO GET DAMAGING CONVECTIVE WINDS WITH
THE EXPECTED SOUTHWARD DEVELOPMENT.

KED

&&

.PREV DISCUSSION... /ISSUED 633 PM CDT MON MAY 30 2011/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A SIGNIFICANT WIND SHIFT WILL OCCUR WITH VFR CONDITIONS EXPECTED
TO PREVAIL THRU THE FORECAST VALID PERIOD. A SURFACE COLD FRONT
WILL MOVE INTO WESTERN KANSAS THIS EVENING AND OVERTAKE THE
DRY-LINE FRONT ACROSS CENTRAL KANSAS. THE COLD FRONT WILL THEN
CONTINUE TO MOVE EAST OVERNIGHT...REACHING THE FLINT HILLS BY
TUESDAY MORNING. SCATTERED CONVECTION IS EXPECTED TO DEVELOP
ALONG THE MERGING FRONTAL BOUNDARIES BY LATE EVENING...WHICH
COULD AFFECT THE KRSL AND KSLN TERMINALS TOWARD MIDNIGHT. SOME
SOUTHWARD DEVELOPMENT IS EXPECTED WHICH MAY AFFECT KHUT AND KICT
DURING THE EARLY PREDAWN HOURS OF TUESDAY MORNING. THE STRONG
SOUTH WINDS AHEAD OF THE APPROACHING FRONT WILL CONTINUE THIS
EVENING...GRADUALLY VEERING TO THE SOUTHWEST BEFORE THE FRONTAL
PASSAGE OVERNIGHT. SOME PRE-FRONTAL CONVECTION IS ALSO POSSIBLE
THIS EVENING ACROSS THE FLINT HILLS ALONG WITH VFR BASES-CIGS
AROUND 4K FT.

KED

PREV DISCUSSION... /ISSUED 332 PM CDT MON MAY 30 2011/

DISCUSSION...

FORECAST CONCERNS WILL BE GUSTY WINDS INTO THIS EVENING...THEN LATE
NIGHT CONVECTION CHANCES.

THIS EVENING-TONIGHT:
STRONG WINDS CONTINUE TO PLAGUE MOST OF THE FORECAST AREA THIS
AFTERNOON...WITH NUMEROUS PLACES IN CENTRAL KS HAVING SUSTAINED
WINDS OF 35 TO 40 MPH...WITH GUSTS TO 50 MPH NEAR KRSL/KGBD. SO WILL
KEEP CURRENT WINDS HEADLINES GOING...AS ANY CLEARING UNDER THE MID
LVL CLOUD LAYER COULD STILL LEAD TO SOME STRONG GUSTS INTO THE EARLY
EVENING HOURS. EXPECT WIND TO SLACKEN SOME LATE THIS EVENING...BUT
WILL HAVE TO KEEP AN EYE ON THIS..IN CASE WIND HEADLINES HAVE TO BE
EXTENDED A FEW HOURS LATE THIS EVE.

NEXT CONCERN WILL BE CONVECTIVE CHANCES. CURRENT PLACEMENT OF THE
DRY LINE IS ACROSS WRN KS...WITH LITTLE OR NO CONVERGENCE ALONG IT
ANYWHERE CLOSE TO CEN KS.  SO THINK CHANCES OF LATE AFTN/EVENING
CONVECTION IN CEN KS IS SLIM AND NONE.  THINK CHANCES IN CEN KS
AND...THE REST OF THE AREA FOR THAT MATTER...WILL HAVE TO WAIT UNTIL
AFTER MIDNIGHT AT THE EARLIEST...AS CONVECTION FINALLY GETS GOING IN
NW KS AND MOVES/PROPAGATES INTO CEN KS.  SO WILL MAKE ADJUSTMENTS
AND DELAY POPS FOR MOST AREAS UNTIL AT LEAST 04Z AND MOST LIKELY
WILL BE LATER THAN THAT IN MOST LOCATIONS...AS CONVECTION IN NORTH
CENTRAL KS BECOMES A COMPLEX OF STORMS (MCS)...AND DROPS SOUTHEAST
ALONG THE MAIN INSTABILITY AXIS TOWARDS SOUTHEAST KS BY TUE AM. NOT
SURE HOW FAR SOUTH CONVECTION WILL GET...WITH ICT BEING THE FURTHEST
SOUTH IT WILL GET..BUT WILL LEAVE CHANCE POPS IN FOR NOW...IN CASE
CONVECTIVE COMPLEX (MCS) GETS A NICE COLD POOL GOING.

TUE:
COULD SEE SOME REMNANT SHOWERS STILL ACROSS THE FLINT HILLS INTO
SOUTHEAST KS FOR THE MORNING HOURS...AS ANY MCS MOVING SOUTHEAST
COMES TO THIS AREA TO DIE.  STRENGTH OF THE OVERNIGHT MCS AND ITS
ASSOCIATED COLD POOL IS STILL IN QUESTION WHEN IT COMES TO PLACEMENT
OF THE MAIN SFC BOUNDARY EXPECTED TO PUSH INTO SRN KS/SERN KS FOR
TUE. NAM LOOKS TO BE THE FURTHEST SOUTH WITH THE PLACEMENT OF THE
BOUNDARY...WHILE THE GFS HANGS IT BACK A LITTLE FURTHER TO THE EAST
OVER THE FLINT HILLS. EITHER MODEL SUGGESTS THAT THE BOUNDARY WILL
REMAIN STATIONARY ACROSS SRN KS FOR TUE AFTERNOON...WITH SBCAPE
VALUES OF 4000 J/KG STILL EXPECTED ALONG IT...OR JUST TO THE SOUTH
OF IT. CONVERGENCE ALONG THIS BOUNDARY LOOKS TO BE ENOUGH FOR SOME
CONVECTION TO REDEVELOP FOR TUE AFTN/EVE.  NOT SURE HOW WIDESPREAD
THIS CONVECTION WILL BE AS THERE IS NOT A SIGNIFICANT MID LEVEL
SHORTWAVE MOVING ACROSS THE AREA. BUT HEATING OF THE DAY AND
CONVERGENCE WILL PROBABLY BE ENOUGH FOR A FEW STORMS. BULK SHEAR OF
30 KTS AND DIRECTIONAL SHEAR LOOKS SUPPORTIVE OF A FEW STRONG
STORMS.

WED-THU:
FRONTAL BOUNDARY LOOKS TO MOVE BACK RAPIDLY TO THE NORTH LATE TUE
NIGHT INTO EARLY WED...WITH WARM ADVECTION AGAIN INCREASING OVER THE
WRN HIGH PLAINS. GFS FORECAST SOUNDINGS SUGGEST THAT MOST OF THE SRN
KS MAY SEE SOME STRATUS CLOUDS MOVE BACK ACROSS THE AREA FOR THE
DAYTIME ON WED...THROWING A WRENCH INTO THE HIGH TEMPS. WILL ALSO
SEE A RETURN TO THE BREEZY SW WINDS AS A LEE SIDE TROUGH BEGINS TO
REESTABLISH ITSELF ALONG THE FRONT RANGE OF THE ROCKIES.

NOT TOO CONFIDENT IN POPS ACROSS THE AREA FOR EARLY ON WED INTO WED
AFTERNOON..AS BEST WAA IS FOCUSED MORE TO THE NORTH OF THE
AREA...WITH LACK OF ANY SYNOPTIC BOUNDARY FOR CONVERGENCE. MODELS DO
SHOW UNSTABLE AIRMASS INCREASING OVER CENTRAL INTO NORTHEAST KS..BUT
GFS ALSO SHOWS WARMER TEMPS ALSO INCREASING AS WED GOES ALONG
INCREASING THE CAP ACROSS THE AREA.  SO WILL LIMIT ANY POPS TO CEN
KS...BUT NOT TOO CONFIDENT THIS AREA WILL SEE ANYTHING EITHER.

THINGS LOOK WARM AND DRY FOR THU...AS CAP REMAINS IN PLACE...WITH SW
WINDS CREATING ANOTHER BREEZY DAY.

FRI-SUN:
ANOTHER WARM DAY WILL BE IN STORE FOR FRI...AS THE NEXT SHORTWAVE
MOVES ACROSS THE NRN PLAINS. THIS WILL LEAD TO WARM SW FLOW ACROSS
THE AREA FOR THE DAYTIME HOURS FRI...AS A WEAK BOUNDARY TRYS TO PUSH
INTO CEN KS FOR FRI EVE. CONVERGENCE ALONG THIS BOUNDARY COULD LEAD
TO AN ISOLATED STORM CHANCE IN CEN KS FRI EVE.

NOT ALOT OF CONFIDENCE IN HOW SAT-SUN WILL PLAY OUT...AS THE WEAK
BOUNDARY FROM FRI WILL DRIFT SOUTH ACROSS THE FORECAST AREA FOR SAT
INTO SUN. GFS KEEPS THIS BOUNDARY ACROSS THE AREA...AS THE UPPER
RIDGE SHIFTS A LITTLE TO THE WEST. THIS COULD LEAD TO AN INCREASING
CHANCE OF NIGHTTIME CONVECTION FOR THE AREA FOR SAT-SUN AS
DIFFLUENCE INCREASES. THE ECMWF KEEPS THE RIDGE MORE FIRMLY IN PLACE
WHICH WOULD LIMIT ANY PRECIP CHANCES AND KEEP WARMER TEMPS AROUND.
CONSENSUS IS TO KEEP THINGS DRY FOR NOW.

KETCHAM

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

STRATOCUMULUS WHICH DEVELOPED AS A RESULT OF LOW LEVEL MOISTURE
ADVECTION WILL LIKELY PERSIST THROUGHOUT THE AFTERNOON. THESE SHOULD
WANE AFTER SUNSET. VERY WINDY CONDITIONS ANTICIPATED AT ALL AREAS
GIVEN SURFACE PRESSURE GRADIENT. PRECIPITATION CHANCES APPEAR MOST
LIKELY AT KRSL/KSLN/KHUT WITH OUTSIDE CHANCES AT KICT AND KCNU.
VFR CONDITION LIKELY EXCEPT FOR VERY BRIEF PERIOD OF REDUCED
VISIBILITY IN THE VICINITY OF THUNDERSTORMS. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  85  67  88 /  50  10  20  10
HUTCHINSON      61  84  66  89 /  60  10  20  10
NEWTON          64  84  66  87 /  60  10  20  10
ELDORADO        67  84  66  87 /  50  20  20  10
WINFIELD-KWLD   69  86  68  89 /  40  20  20  10
RUSSELL         57  82  62  90 /  60  10  20  20
GREAT BEND      57  83  63  89 /  60  10  20  20
SALINA          61  84  63  89 /  50  10  20  20
MCPHERSON       61  84  64  88 /  60  10  20  20
COFFEYVILLE     71  85  69  88 /  20  30  20  10
CHANUTE         70  85  67  88 /  20  30  20  10
IOLA            69  85  67  87 /  20  30  20  10
PARSONS-KPPF    71  85  68  88 /  20  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ049-051-068-
083-092.

HIGH WIND WARNING UNTIL 11 PM CDT THIS EVENING FOR KSZ032-033-
047-048-050-067-082-091.

&&
Hazardous weather outlook, May 30, 7:57 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT MON MAY 30 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
857 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG SOUTHERLY WINDS WILL CONTINUE TO AFFECT AREAS ALONG AND
WEST OF THE I-135 CORRIDOR THROUGH THE LATE EVENING. PLEASE
REFER TO THE LATEST HIGH WIND WARNING AND WIND ADVISORIES FOR
ADDITIONAL DETAILS.

A LINE OF SEVERE STORMS CONTAINING DAMAGING WINDS IN EXCESS OF 70
MPH WILL BE POSSIBLE ACROSS CENTRAL KANSAS DURING THE LATE EVENING
AND EARLY OVERNIGHT HOURS. THIS COMPLEX OF STORMS COULD AFFECT
PORTIONS OF SOUTH CENTRAL KANSAS LATE TONIGHT...THOUGH THE RISK
FOR SEVERE WEATHER IS EXPECTED TO DIMINISH. A FEW THUNDERSTORMS
WILL AFFECT SOUTHEAST KANSAS INTO THE LATE EVENING AND POSSIBLY
AGAIN TOWARD DAWN...THOUGH THEY ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS TUESDAY OVER
SOUTHEAST KANSAS...A FEW STRONG STORMS ARE POSSIBLE DURING THE
AFTERNOON HOURS. SMALL THUNDERSTORM CHANCES WILL CONTINUE AREA
WIDE ON TUESDAY NIGHT INTO WEDNESDAY MORNING. THE STORMS ARE NOT
EXPECTED TO BE STRONG OF SEVERE.

SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY AFTERNOON
ACROSS CENTRAL KANSAS. A FEW STRONG STORMS LOOK POSSIBLE AT THIS
TIME...BUT WIDESPREAD SEVERE WEATHER LOOKS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED LATE THIS EVENING
UNTIL ABOUT 2 AM TUESDAY MORNING...ACROSS CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

The radar

The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Russell

When
May 30, 9:05 PM CST
Where
Russell County, 1.75 mi WSW of Paradise
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.110, -98.950

Thunderstorm Wind, Russell

When
May 30, 9:25 PM CST
Where
Russell County, 6.77 mi SSW of Waldo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.030, -98.850

Winds were estimated around 60 mph.

Thunderstorm Wind, Russell

When
May 30, 9:34 PM CST
Where
Russell County, Milberger
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.720, -98.920

Thunderstorm Wind, Russell

When
May 30, 9:45 PM CST
Where
Russell County, Milberger
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.720, -98.920

Thunderstorm Wind, Barton

When
May 30, 9:55 PM CST
Where
Barton County, 0.69 mi N of Susank
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.640, -98.770

Winds were estimated around 60 mph.

Thunderstorm Wind, Russell

When
May 30, 10:02 PM CST
Where
Russell County, 0.69 mi N of Wilson Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.940, -98.550

Winds were estimated around 60 mph.

Thunderstorm Wind, Russell

When
May 30, 10:02 PM CST
Where
Russell County, 0.9 mi NE of Lucas
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
39.059, -98.538

Winds estimated around 70 mph produced damage in Lucas. Main street received damage to several buildings, including a bowed out wall, broken windows, roof damage, and some car window damage.

Hail, Russell

When
May 30, 10:17 PM CST
Where
Russell County, 1.08 mi W of Bunker Hill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.870, -98.700

Thunderstorm Wind, Russell

When
May 30, 10:18 PM CST
Where
Russell County, 1.08 mi W of Bunker Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.870, -98.700

Winds were estimated around 60 mph.

Thunderstorm Wind, Barton

When
May 30, 10:20 PM CST
Where
Barton County, Pawnee Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.270, -98.980

Winds were estimated around 60 mph.

Hail, Lincoln

When
May 30, 10:22 PM CST
Where
Lincoln County, 0.87 mi SW of Sylvan Grove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.010, -98.390

Thunderstorm Wind, Lincoln

When
May 30, 10:22 PM CST
Where
Lincoln County, 0.87 mi SW of Sylvan Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.010, -98.390

Winds were estimated around 65 mph.

Thunderstorm Wind, Lincoln

When
May 30, 10:22 PM CST
Where
Lincoln County, 5.29 mi SSW of Ash Grove
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.100, -98.390

Hail, Barton

When
May 30, 10:59 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.810

Thunderstorm Wind, Butler

When
May 31, 1:50 AM CST
Where
Butler County, 2.98 mi E of El Dorado Res
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
37.862, -96.766

Winds estimated around 70 mph emanating from a squall line surging southeast caused some damage at El Dorado Lake during the predawn hours on the 31st. Two campers were damaged; one flipped at least twice and another flipped on its side. There was some tree damage as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312579, 312580, 312582, 312583, 312585, 312586, 325646, 312588, 312590, 312592, 312595, 312597, 312598, 312600, 313691.